Illinois, 2018

Hail and Damaging Winds in Illinois, May 9, 2018

May 9, 2018 · NWS ILX · 32 events in 9 counties and zones

A cold front triggered strong to severe thunderstorms along and east of the I-55 corridor during the late afternoon and evening of May 9th. The strongest cells produced 60-70mph wind gusts and hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
$15,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered strong to severe thunderstorms along and east of the I-55 corridor during the late afternoon and evening of May 9th. The strongest cells produced 60-70mph wind gusts and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 9, 1:49 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 9, 1:49 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
249 PM CDT Wed May 9 2018

.SHORT TERM...(This evening through Thursday)
ISSUED AT 249 PM CDT Wed May 9 2018

Convection has begun to form near the Illinois River Valley early
this afternoon, as earlier high-res models were suggesting. This
is occurring ahead of the cold front, which is pushing across
eastern Iowa and northeast Missouri. Clearing behind the earlier
showers/storms is allowing CAPE's to reach above 2,000 J/kg in
western Illinois as the cap erodes, while some convective
inhibition lingers over the east. The scattered storms will
continue to push east through the afternoon, and should be out of
the eastern CWA toward sunset. Latest SPC Day1 outlook maintains
the slight risk of severe weather east of I-55, primarily for a
wind threat and perhaps some hail.

Following the storms, quiet conditions expected into much of
Thursday. Little change in temperatures behind the front, with
highs on Thursday still in the low-mid 80s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 249 PM CDT Wed May 9 2018

Tail end of the frontal boundary will begin arcing back northeast
later Thursday, as a storm system organizes near the
Kansas/Colorado border. Could see some convection develop along it
as early as late afternoon between Springfield and St. Louis, but
most of the PoP's from this will be included during the evening.
With time, more of the rain shield will become established in
areas north of the front, which should become nearly stationary
just south of I-80. By early weekend, a southward drift is
expected, as a shortwave crosses the mid Mississippi Valley. The
models are in reasonable agreement with this front dropping south
to about I-72 by Saturday afternoon. While they also agree in most
of the rain chances north of there into Saturday night, the
GFS is much slower in diminishing the rain on Sunday.

The strength of the upper high over the southeast U.S. should
keep the front in our general vicinity through Monday. With it
there, PoP's will remain in the forecast due to MCS potential
along the boundary. Beyond Monday, the European model
significantly builds the ridge and diminishes the rain trends,
while the GFS keeps the boundary around even longer. With this
discrepancy, pinning down specific dry periods in the extended
will be difficult.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1207 PM CDT Wed May 9 2018

Main concern with this TAF set will be with a brief window of
thunderstorms during the first part of the period. Am expecting
scattered storms to begin developing along the Illinois River from
KPIA southwest around 20Z, increasing in coverage as they push
east. Degree of coverage is still a bit up in the air, and will
mainly go with VCTS initially and update later once the storms
form. Generally only looking at about a 3-hour window with a
thunder threat at each TAF site. After the storms pass, the gusty
southwest winds will shift to the west and diminish. May see some
brief MVFR or lower conditions if the storms get particularly
heavy, otherwise VFR conditions will prevail.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, May 9, 2:24 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
324 PM CDT Wed May 9 2018

ILZ027>031-036-037-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms this afternoon may be strong to severe,
especially east of the Illinois River Valley. Damaging wind gusts
and large hail are the primary threats. The thunderstorm threat
will push off to the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed between 4 pm and 7 pm
today.

ILZ038-043>046-052>057-061>063-066>068-071>073-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-Vermilion-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are expected this evening, and some of
these may be strong to severe. Damaging wind gusts and large hail
are the primary threats. The thunderstorm threat will push off to
the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm today.

HJS

In the hours before

Special weather statement, May 9, 2:48 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
348 PM CDT WED MAY 9 2018

ILZ030-031-092130-
Marshall-Woodford-
348 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL AND NORTHWESTERN
WOODFORD COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Varna to near Chillicothe. Movement was
east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Minonk, Toluca, Washburn, Wenona, Varna, Magnolia, La Rose, Lake
Wildwood and Pattonsburg.

This includes Interstate 39 between mile markers 27 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4110 8905 4093 8905 4092 8902 4090 8904
      4087 8950 4111 8926 4111 8917
TIME...MOT...LOC 2047Z 255DEG 27KT 4107 8919 4088 8941

Goetsch
Special weather statement, May 9, 4:32 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
532 PM CDT WED MAY 9 2018

ILZ038-092300-
McLean-
532 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCLEAN COUNTY UNTIL
600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 14 miles northeast of Bloomington, moving northeast at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lexington, Colfax, Cooksville, Pleasant Hill, Cropsey and Anchor.

This includes Interstate 55 near mile marker 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4062 8858 4061 8846 4058 8846 4050 8874
      4060 8885 4076 8860 4075 8858
TIME...MOT...LOC 2231Z 238DEG 32KT 4060 8874

Geelhart

The radar

The Lincoln radar (KILX), 21 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 9, 4:41 PM CST to 4:46 PM CST
Where
Logan County, Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.100, -89.580

Shingles were damaged on a home and several tree branches were blown down.

Thunderstorm Wind, McLean

When
May 9, 5:07 PM CST to 5:12 PM CST
Where
McLean County, 1.35 mi WSW of Heyworth
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.314, -89.004

Bleachers were thrown through a fence at Centennial Park.

Thunderstorm Wind, Champaign

When
May 9, 6:00 PM CST to 6:05 PM CST
Where
Champaign County, 2 mi N of Fisher
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
40.349, -88.350

Three power poles were blown down north of Fisher.

Thunderstorm Wind, Macon

When
May 9, 6:10 PM CST to 6:15 PM CST
Where
Macon County, Harristown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -89.080

A large tree branch was blown down.

Hail, Piatt

When
May 9, 6:10 PM CST to 6:15 PM CST
Where
Piatt County, 3 mi N of Cisco
Measured
1 in hail
Crop damage
$15,000
Reported by
CoCoRaHS
Coordinates
40.063, -88.730

A storm produced hail that destroyed 80 acres of young soybeans about 3 miles north of Cisco.

Thunderstorm Wind, Champaign

When
May 9, 6:15 PM CST to 6:20 PM CST
Where
Champaign County, Mahomet
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.200, -88.400

Several trees were blown down and the roof of a shed was torn off.

Thunderstorm Wind, Piatt

When
May 9, 6:15 PM CST to 6:20 PM CST
Where
Piatt County, 3 mi NNE of Cisco
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.060, -88.708

The roof was blown off a concrete barn.

Thunderstorm Wind, Champaign

When
May 9, 6:18 PM CST to 6:23 PM CST
Where
Champaign County, 1 mi W of Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -88.419

A tree was blown down west of Mahomet.

Thunderstorm Wind, Piatt

When
May 9, 6:20 PM CST to 6:25 PM CST
Where
Piatt County, 2 mi WSW of Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.019, -88.605

A machine shed door was blown off, knocking down some small trees nearby.

Thunderstorm Wind, Champaign

When
May 9, 6:25 PM CST to 6:30 PM CST
Where
Champaign County, 1.73 mi ENE of Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.210, -88.370

A tree was blown down across a road.

Thunderstorm Wind, Piatt

When
May 9, 6:25 PM CST to 6:30 PM CST
Where
Piatt County, Monticello
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.030, -88.570

A cinder block pool house was destroyed.

Thunderstorm Wind, Champaign

When
May 9, 6:34 PM CST to 6:39 PM CST
Where
Champaign County, 0.34 mi ESE of Staley
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.117, -88.314

A semi was blown over on Staley Road.

Thunderstorm Wind, Champaign

When
May 9, 6:34 PM CST to 6:39 PM CST
Where
Champaign County, 1.26 mi ESE of Rising
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.140, -88.310

A 3-inch diameter tree branch was blown down.

Thunderstorm Wind, Champaign

When
May 9, 6:35 PM CST to 6:40 PM CST
Where
Champaign County, 1.54 mi SE of Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.102, -88.232

Several tree branches were blown down across the University of Illinois campus.

Hail, Champaign

When
May 9, 6:45 PM CST to 6:50 PM CST
Where
Champaign County, Champaign
Measured
0.75 in hail
Reported by
Public
Coordinates
40.120, -88.250

Thunderstorm Wind, Piatt

When
May 9, 6:45 PM CST to 6:50 PM CST
Where
Piatt County, La Place
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.800, -88.720

Numerous trees and power lines were blown down.

Thunderstorm Wind, Champaign

When
May 9, 6:47 PM CST to 6:52 PM CST
Where
Champaign County, 2.3 mi NW of Champaign
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.141, -88.284

Numerous trees were damaged along US-150 near Parkland Community College.

Hail, Champaign

When
May 9, 6:51 PM CST to 6:56 PM CST
Where
Champaign County, 1 mi SE of Champaign
Measured
0.75 in hail
Reported by
Public
Coordinates
40.110, -88.237

Thunderstorm Wind, Champaign

When
May 9, 7:00 PM CST to 7:05 PM CST
Where
Champaign County, 2.56 mi ESE of Sadorus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.959, -88.304

A semi was blown over on I-57 at mile marker 223 north of Pesotum.

Thunderstorm Wind, Moultrie

When
May 9, 7:15 PM CST to 7:20 PM CST
Where
Moultrie County, Sullivan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.600, -88.620

A power line was blown down in Sullivan.

Thunderstorm Wind, Moultrie

When
May 9, 7:15 PM CST to 7:20 PM CST
Where
Moultrie County, 3 mi N of Sullivan
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.643, -88.620

Six power lines were blown down north of Sullivan.

Thunderstorm Wind, Shelby

When
May 9, 7:25 PM CST to 7:30 PM CST
Where
Shelby County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$24,000
Reported by
Public
Coordinates
39.420, -88.800

Power lines were blown down in Shelbyville.

Hail, Douglas

When
May 9, 7:30 PM CST to 7:35 PM CST
Where
Douglas County, Tuscola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.800, -88.280

Thunderstorm Wind, Douglas

When
May 9, 7:30 PM CST to 7:35 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.800, -88.280

Two power lines were blown down in Tuscola.

Thunderstorm Wind, Douglas

When
May 9, 7:30 PM CST to 7:35 PM CST
Where
Douglas County, 1.61 mi NNE of Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.820, -88.264

A semi was blown over on I-57 between mile markers 212 and 213 north of Tuscola.

Hail, Douglas

When
May 9, 7:38 PM CST to 7:43 PM CST
Where
Douglas County, Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -88.280

Thunderstorm Wind, Douglas

When
May 9, 7:40 PM CST to 7:45 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.800, -88.280

Power poles were snapped off and fell onto a car at Eagle Mountain Church.

Thunderstorm Wind, Douglas

When
May 9, 7:45 PM CST to 7:50 PM CST
Where
Douglas County, 2.07 mi N of Hindsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.710, -88.130

A power line was blown down north of Hindsboro.

Hail, Douglas

When
May 9, 7:48 PM CST to 7:53 PM CST
Where
Douglas County, Camargo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.170

Hail, Coles

When
May 9, 7:52 PM CST to 7:57 PM CST
Where
Coles County, 1.51 mi N of Jones
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.471, -88.325

One inch hail was reported at the Mattoon Country Club.

Hail, Coles

When
May 9, 8:16 PM CST to 8:21 PM CST
Where
Coles County, Ashmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.530, -88.020

Thunderstorm Wind, Coles

When
May 9, 8:24 PM CST to 8:29 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.480, -88.370

An uprooted tree fell and hit a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750047, 750048, 750049, 750050, 750073, 750051, 750052, 750053, 750054, 750055, 750056, 750057, 750058, 750060, 750040, 750061, 750062, 750041, 750064, 750065, 750066, 750067, 750042, 750068, 750069, 750043, 750070, 750071, 750044, 750045, 750046, 750072.